A difficile situation
This gut bacterium finds antibiotics are its best friend.
Clostridium difficile is a harmful bacterium that can cause severe, recurrent and sometimes fatal infections in the gut. Although the bacteria are commonly found throughout our environment, C. diff infections primarily occur in patients who are taking, or who have recently finished taking, antibiotics.
Until recently, this was a mystery. New research, however, has found the cause: the antibiotics kill off native, healthy gut bacteria which would normally compete with C. diff for food.
The result is that the gut becomes an all-you-can-eat buffet for the invading bacteria, which gorge themselves on an amino acid called proline and then multiply like crazy.
In the image above, the bacteria are shown in the process of sporulation, which is the creation of spores that can lie dormant for long periods of time when circumstances are unfavourable before bursting to life when the time is right.